Vyvanse & Focalin

This topic contains 8 replies, has 4 voices, and was last updated by  HeyNow7 7 months, 1 week ago.

  • Author
    Posts
  • #67897

    HeyNow7
    Participant

    Hi. Have 14 yr old son with formal diagnosis of ADHD. Avoided medication until the 3rd grade. After much trial and error, Vyvanse seemed to help him focus the most. However, not without side effects. In addition to the fast heart rate, sleep issues, etc., he lost a great deal of weight (as the package insert states the med is used for binge eating disorders). He was in the 5th percentile of weight. We became concerned about his growth when his peers gained quite height and weight in comparison, when I read in package insert that children need to be taken off “from time to time” so that the medication doesn’t stunt their growth. Since the manufacturer refused to answer for me just how long he needs to be taken off, we took him off for good at the start of this past summer. So happy to see his weight gain.

    Took him some time to come off it. He started the new school year and although very smart, grades slipped. Had his pediatrician swab him for metabolic reaction to meds and Vyvanse and Focalin are about all he can handle. Put him on 10mg generic focalin and it helps a little, but not enough. After 30 days, increased to 20mg and it made him anxious and stressed. Put him back on 10 mg.

    Based on the way I look back at his behavior now and when on Vyvanse, clearly the Vyvanse worked better…he could focus longer, even behaved more like his neurotypical peers, and it lasted longer. However, I am confident it stunted his growth and it was a constant battle to get him to eat. He is now pulling D’s and F’s when he was on the honor roll with Vyvanse. He starts with a tutor in a week since my husband and I are tired of the fighting to get him to study and put any effort into school. Currently looking for an adhd coach as well.

    Any suggestions are greatly appreciated. Thank you.

  • #67917

    atldbirdz
    Participant

    My son is on Vyvanse too. He has switched around butVVyvanse seems to help the most although he still “has no homework ” forgets notes etc. At night he goes wild at times talks inappropriately but then clonidine.01 reels him in. I’m woeried about the weight gain too he has sensory processing disorder WITH severe oral aversion. He has grown a few inches recently in spite of the meds. He just hit puberty so I have to work (nornally I have it too and so many physical issues etc but back to him).,im afraid to leave hin home or take him out without it. A med break would be awesome he needs to carch weight height up. He won’t eat traditionally healthy not even junk foods of cetyain consistency, cant watch others eat fruit or he dry heaves wont eat his favorite pizza if he sees it. He hates anything cold ice ice cream but pudding most cake. any help forbme and caring parent above is needed. ps concerta and strattera and adderall all have that asb”side effect “. I give aduly vitamins since he gatws chewables and gummies. had one Neuro recommend I was skeptical about kids getting too much vitamin is more dangerous another pharmacist I trust aasured me he would pee out what he doesnt need. Hope hes right. I skip it some or cut in half at times. um adhd not the most consistent im too busy being sure he gets all his correct meds then i get mine. You are not ALONE. maybe encouragement? or someone can help us both?

    • #67943

      HeyNow7
      Participant

      Thank you so much for your reply. I am starting to believe that a combination of meds may be more successful for my son. I found a pediatrician who specializes in ADHD, so I am making an appointment to meet with him…our current ped just doesn’t know. I need supernanny or an adhd coach to help with the rest so that my son has consistent structure, etc. And to tell me how to respond when he tries to manipulate a situation in his favor. You’d think a parent would get better at this after 14 years, but not so. Thank you for your help.

  • #67918

    atldbirdz
    Participant

    ps keep losing part of the page on my phone sorry for all the errors. hope most understand it 😉

    • #67944

      HeyNow7
      Participant

      Also, maybe having your ped check his levels of different minerals. I had my son’s vitamin D and iron levels, for example, checked years ago and was surprised when both were low. I put my son on fish oil (nordic naturals DHA) years ago and I saw improvement. B vitamins, Fish oil, Zinc, magnesium, iron, and D are very important for their mental health with direction from your doctor on dosing and management. My son still likes to take baths and I put a cup of epsom salts in it…I notice if I run out for a few days, he starts to get on edge. Anyway, hope this helps.

  • #67940

    sonylisa
    Participant

    I’ve got a 11 year old son with ADHD w/anxiety and a some
    He started taking meds when he was 6. First it was concerta which made him a bit aggressive. Then adderall. He has been on adderall ever since he goes to pediatrician every 3 months for med. check and growth and height check. It seems that his behavior and school things have gotten worse when he turned 11 and started 5th grade. We tried something call Adzenys and then vyvanse and then intutiv and we didn’t see any changes. So went back to adderall w/clontidine at night and every week it slowly increased but still never do anything. He did go to a psychologist that did extensive testing which took 4 visits. Outcome was obviously ADHD but with anxiety and a bit of oppositional defiant disorder. Oh yeah before testing sons 2 teachers, husband, and me had to fill out paperwork. He advised a SSRI and therapy. That was back in December 2016. But I just couldn’t do it. But after trying all the other things that didn’t work for him I eventually told the pediatrician I would try it. So she started at lowest dose and gav it 3 weeks. I started to see a pinch of change but not much. She uped it up to 50mg and we go back in 4 weeks to see how all is going. He is on the 2nd week of 50mg and I have seen a big improvement I can’t hardly believe it. But I really don’t like him being on antidepressant at age 11. But he seems happier, and not so mad when you tell him to do something and much better at school.

    • #67945

      HeyNow7
      Participant

      Hi, sonylisa, thank you for your reply. Yes, does seem like such a trial and error, doesn’t it. Must be a great feeling to see your son’s behavior improve. Sounds like the right combination, hope that works out well. I am seeing that I need to consider a combination of medication for my son, and I found a ped who specializes in ADHD. So, he will be much better at understanding the right combination of meds for my son than our current ped. Thanks again for your message.

  • #67966

    ADHDmomma
    Keymaster

    There are things you can do to address the appetite loss side effect so that he can take an ADHD medication that is otherwise very helpful.

    1. Let him eat when he’s hungry, and as much as he wants. Offer calorie-dense foods with lots of protein and healthy fats. We did protein shakes for breakfast for several years, with full fat milk, ice cream, peanut butter, protein powder and bananas.

    What to Do When ADHD Meds Ruin Your Child’s Appetite

    2. Cyproheptadine/Periactin is an old allergy medicine that is very commonly prescribed to kids taking ADHD medication to stimulate the appetite. My son took it for a year and gained 12-15 pounds, when he hadn’t gained anything in at least a year. It’s not used as an allergy medication anymore, because patients gained weight on it.

    3. Vyvanse can also be titrated to a smaller dose in water.

    Seeing a specialist is a good idea. Pediatricians just don’t have the expertise that comes from frequent experience treating ADHD.

    Penny
    ADDitude Community Moderator, Author & Mentor on Parenting ADHD, Mom to teen w/ ADHD, LDs, and autism

  • #67993

    HeyNow7
    Participant

    Thank you, ADHDMomma. Yes, I had heard of the allergy med to help stimualte appetite (read on the net) only AFTER I had taken him off the med. I had complained to his ped so often about his weight loss, looking for options, and I was surprised this wasn’t brought up. But, like you said, they aren’t experts in medication nuances like a psychiatrist would be.

    On the calorie dense foods, well, I’ve tried it all. He has sensory issues, especially with taste and texture. Getting him to eat healthy food and healthy fats has been an on-going battle since I introduced solid foods to him at 6 mos old. I have made countless smoothies for him in the past (only for him to gag on it, take 30 minutes to drink it, then throw it up) and using different ingredients. I let him have milkshakes anytime he wants, etc, etc. I even took him to a health food store to let him try different kinds and flavors of weight gainer shakes. He would only drink 1 a day, which helped maintain weight instead of gain. I buy Nat valley Organic Fuel and he will usually drink one after sports. I could go on and on, but you get the picture.

    Anyway, the heart palps, weight loss, and the possibility that Vyvanse has stunted his growth gives me great pause. I am meeting with a specialist this week and he seems to have some ideas on some medication combos that may be helpful.

    Thank you for your post, I will continue to read up on the subject, thank you!

You must be logged in to reply to this topic.